Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 34, NWS Birmingham, AL

July 22, 2013Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 22, 2013, 5:03 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 5:03 PM CDT (22:03 UTC)
Expired
Jul 22, 2013, 8:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 54 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:30 PM CDTFLASH FLOODDannelly Field, ALHEAVY RAINS CAUSED WATER TO RISE TO AROUND 6 INCHES IN THE PARKING LOT AT THE AIRPORT. NUMEROUS CARS HAD WATER SURROUNDING THEM. MOST OF THE WATER HAS RECEDED.
Jul 22, 5:53 PM CDTFLASH FLOOD1 N Carters Hill, AL12 INCHES OF WATER ACROSS HIGHWAY 231.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WGUS54 KBMX 222203
FFWBMX
ALC101-230100-
/O.NEW.KBMX.FF.W.0034.130722T2203Z-130723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 800 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR ESTIMATES AS MUCH AS 4 INCHES OF RAIN HAS OCCURRED IN        
  CENTRAL MONTGOMERY COUNTY. AN ADDITIONAL 2 TO 3 INCHES OF RAIN IS   
  EXPECTED AND WILL CAUSE FLASH FLOODING ACROSS CENTRAL MONTGOMERY   
  COUNTY.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DANNELLY FIELD...HOPE HULL...HYUNDAI MOTORS OF ALABAMA...PIKE      
  ROAD...PINEDALE...SNOWDOUN AND WOODCREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3218 8640 3235 8641 3233 8600 3215 8600

$$

MA
1 follow-up statement
026 
WGUS74 KBMX 222306
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT MON JUL 22 2013

ALC101-230100-
/O.CON.KBMX.FF.W.0034.000000T0000Z-130723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY AL-
606 PM CDT MON JUL 22 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL MONTGOMERY
COUNTY UNTIL 800 PM CDT...

AT 604 PM CDT...LOCAL LAW ENFORCEMENT HAS REPORTED THAT FLOODING IS 
OCCURRING ALONG U.S. 231 ACROSS CENTRAL MONTGOMERY COUNTY. RAINFALL 
IS COMING TO AN END ACROSS THE WARNED AREA BUT FLASH FLOODING WILL 
CONTINUE TO BE AN ISSUE OVER THE NEXT COUPLE OF HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...DANNELLY
FIELD...HOPE HULL...HYUNDAI MOTORS OF ALABAMA...PIKE ROAD...
PINEDALE...SNOWDOUN AND WOODCREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3218 8640 3235 8641 3233 8600 3215 8600

$$

MA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:03 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 22, 4:03 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT MON JUL 22 2013

.DISCUSSION...

BOUNDARY FROM THIS MORNINGS CONVECTION IS STILL PUSHING SOUTHWARD
THROUGH CENTRAL ALABAMA...AND WILL BE APPROACHING THE INTERSTATE 85
CORRIDOR IN A HOUR. AHEAD OF THIS LINE...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP. STORM MOTIONS ARE GREATER
TODAY...LIMITING THE FLOODING POTENTIAL. THERE REMAINS A LOW CHANCE
OF A SEVERE STORM AS SURFACE HEATING CONTINUES SOUTH OF THE MAIN
BOUNDARY. BEHIND THE LINE...MORE STABLE CONDITIONS EXIST WITH ONLY A
FEW AREAS OF RAIN AT THIS TIME. AS THE BOUNDARY SINKS
SOUTHWARD...COVERAGE OF STORMS WILL DECREASE THIS EVENING...AND
EXPECT PATCHY FOG TO DEVELOP GIVEN THE MOIST GROUND CONDITIONS.

DECENT AGREEMENT WITH THE LATEST MODEL RUNS OF ANOTHER IMPULSE IN
NORTHWESTERLY FLOW PUSHING INTO THE AREA LATE TONIGHT/EARLY TUESDAY
MORNING...BRINGING SHOWERS AND THUNDERSTORMS TO WESTERN PORTIONS OF
THE AREA. STILL HAVE LOW CONFIDENCE AS TO THE EXTENT OF COVERAGE
OVERNIGHT...AND HOW FAR SOUTH AND/OR WEST ANY ORGANIZED EARLY
MORNING CONVECTION WILL SPREAD BEFORE SUNRISE...SO WILL CARRY AT
LEAST SLIGHT CHANCE POPS FOR ALL AREAS. WEATHER TOMORROW WILL BE
DEPENDENT ON HOW IMPULSES EVOLVE IN THE NEXT 12 HOURS. IF ACTIVITY
UPSTREAM IS SLOWER TO DEVELOP...POPS COULD BE HIGHER DURING THE
DAYTIME HOURS TOMORROW WITH BETTER CHANCES FOR THUNDERSTORMS.
TEMPERATURES WILL VARY DEPENDING ON LOCATION AND TIMING OF
RAINFALL...BUT GENERALLY MID TO UPPER 80S ARE EXPECTED.

THIS ACTIVE NORTHWESTERLY PATTERN CONTINUES WITH ANOTHER IMPULSE
PUSHING THROUGH THE AREA IN THE WEDNESDAY THURSDAY TIMEFRAME...THIS
ONE ASSOCIATED WITH A COLD FRONT. HARD TO BELIEVE A COLD FRONT WILL
PUSH THROUGH THE AREA THIS LATE IN THE SUMMER. ALTHOUGH NOT MUCH OF
A TEMPERATURE CHANGE IS EXPECTED...A BRIEF PERIOD OF LOWER MOISTURE
CONTENT AND A COUPLE OF RAINFREE PERIODS ARE POSSIBLE BY THE END OF THE
WEEK. RIGHT NOW...FRIDAY LOOKS LIKE THE BEST DAY FOR NO RAIN. GIVEN
THE HIGH AMOUNT OF UNCERTAINTY ASSOCIATED WITH NORTHWESTERLY FLOW
EXPECT THAT TO BE ADJUSTED BETWEEN NOW AND THEN. MODELS ADVERTISE
ANOTHER SURFACE LOW FRONTAL SYSTEM FOR THE WEEKEND. WILL KEEP LOW
POPS IN FOR NEXT WEEKEND GIVEN SO MUCH UNCERTAINTY WITH THIS PATTERN
AND FRONTAL PASSAGES THIS TIME OF YEAR.

14

&&

.AVIATION...
18Z TAF DISCUSSION.

VERY MOIST AND MARGINALLY UNSTABLE ENVIRONMENT OVER CENTRAL
ALABAMA AGAIN TODAY. AN OUTFLOW BOUNDARY DEPICTED ACROSS NORTHWEST
ALABAMA APPROACHING THE NORTHERN TERMINALS. TCL/BHM/ANB/EET WILL
EXPERIENCED AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THE
NEXT FEW HOURS DUE TO SURFACE HEATING AND THE APPROACHING
BOUNDARY. KEPT CEILINGS IN THE MVFR RANGE WILL A FEW CLOUDS
SCATTERED BELOW 1K FT POSSIBLE. ADDED A PERIOD OF 3 HOURS WITH
TEMPO THUNDER AND TIMED IT THE BEST I COULD. THERE IS A
POSSIBILITY THAT THUNDER LAST LONGER THAN THAT AT ANY PARTICULAR
TERMINAL. CEILINGS THEN GO BRIEFLY VFR NORTH BEFORE DROPPING TO
IFR AFTER 06Z. DELAYED THE ONSET OF THUNDER A FEW HOURS AT
MGM/TOI...BUT CERTAINY VS IS WARRANTED THE NEXT FEW HOURS WITH THE
SAME OVERALL TREND OF LOW CLOUDS DEVELOPING.

NORTHWEST FLOW ALOFT REMAIN INTO TUESDAY WITH THE POSSIBILITY OF
ADDITIONAL IMPULSES RIDING TOWARD US IN THIS FLOW.
THEREFORE...THUNDERSTORMS ARE AGAIN POSSIBLE AND MAY BE EARLIER
DUE TO THESE IMPULSES. DID NOT ADD THIS MENTION DUE TO ACTIVITY
THIS AFTERNOON AND EVENING.

THE RAINFALL MAY BE HEAVY AT TIMES WITH SHORTER DURATION LOWER VIS
AND CEILINGS UNDER THE HEAVIEST ACTIVITY. SOME GUSTY WINDS ARE
ALSO POSSIBLE WITH ANY STORMS.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  85  73  88  69 /  40  50  40  50  30
ANNISTON    72  85  72  88  70 /  40  50  40  40  30
BIRMINGHAM  73  87  75  89  71 /  50  50  40  50  30
TUSCALOOSA  75  88  75  92  73 /  50  50  40  50  30
CALERA      73  86  73  89  71 /  50  50  40  50  30
AUBURN      71  83  70  87  70 /  60  50  30  40  30
MONTGOMERY  74  87  74  91  73 /  60  50  30  40  30
TROY        73  86  73  91  73 /  60  50  30  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 22, 3:40 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT MON JUL 22 2013

ALZ011>015-017>050-232045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
340 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE THROUGH 8 PM
GENERALLY SOUTH OF INTERSTATE 20 59. THUNDERSTORMS WILL INCREASE
IN COVERAGE THIS AFTERNOON WITH A FEW WIND GUSTS OF 60 MPH
POSSIBLE. ADDITIONALLY...LOCALLY HEAVY RAINFALL MAY PRODUCE SOME
FLOODING CONCERNS. THESE STORMS WILL LOSE SOME INTENSITY BY 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NEEDED THROUGH 8 PM...ESPECIALLY SOUTH.

In the hours before

Special weather statement, Jul 22, 3:59 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT MON JUL 22 2013

ALZ044-222145-
MONTGOMERY AL-
359 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
445 PM CDT...

AT 359 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WOODCREST...OR 6 MILES SOUTHWEST OF MONTGOMERY...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  HYUNDAI MOTORS OF ALABAMA...
  ALABAMA STATE CAPITOL...
  ALABAMA STATE UNIVERSITY...
  SNOWDOUN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3221 8641 3224 8641 3228 8645 3240 8642
      3243 8612 3242 8613 3240 8605 3242 8603
      3234 8599 3232 8596 3227 8596 3227 8598
      3225 8600 3211 8600
TIME...MOT...LOC 2059Z 282DEG 18KT 3230 8634
Special weather statement, Jul 22, 4:19 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT MON JUL 22 2013

ALZ036-037-043-045-047-222200-
COOSA AL-ELMORE AL-LEE AL-MACON AL-TALLAPOOSA AL-
419 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHWESTERN MACON...NORTHWESTERN LEE...ELMORE AND SOUTHEASTERN COOSA
COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WIND CREEK STATE PARK TO
SANTUCK TO DEATSVILLE...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DADEVILLE...
  WETUMPKA...
  CAMP HILL...
  TALLASSEE...
  MILSTEAD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3244 8566 3236 8598 3242 8603 3240 8605
      3243 8619 3246 8619 3250 8624 3247 8629
      3249 8631 3247 8631 3253 8641 3265 8641
      3270 8618 3296 8590 3281 8560 3273 8559
      3274 8549 3270 8538
TIME...MOT...LOC 2119Z 298DEG 23KT 3286 8588 3267 8610
          3260 8638

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:29 PM CDTSpecial Weather StatementBMXWalker46 min
Jul 21, 8:24 PM CDTAreal Flood AdvisoryBMXJefferson111 min
Jul 21, 8:59 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 22, 3:59 PM CDTSpecial Weather StatementBMXMontgomery46 min
Jul 22, 4:19 PM CDTSpecial Weather StatementBMXElmore, Tallapoosa41 min
Jul 22, 4:38 PM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jul 22, 5:09 PM CDTSpecial Weather StatementBMXLowndes, Macon, Montgomery51 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.